skip to main content

Title: Prospective evaluation of concurrent paclitaxel and radiation therapy after adjuvant doxorubicin and cyclophosphamide chemotherapy for Stage II or III breast cancer

Purpose: To evaluate the safety and feasibility of concurrent radiation therapy and paclitaxel-based adjuvant chemotherapy, given either weekly or every 3 weeks, after adjuvant doxorubicin and cyclophosphamide (AC). Methods and Materials: After definitive breast surgery and AC chemotherapy, 40 patients with operable Stage II or III breast cancer received protocol-based treatment with concurrent paclitaxel and radiation therapy. Paclitaxel was evaluated on 2 schedules, with treatment given either weekly x 12 weeks (60 mg/m{sup 2}), or every 3 weeks x 4 cycles (135-175 mg/m{sup 2}). Radiation fields and schedules were determined by the patient's surgery and pathology. The tolerability of concurrent therapy was evaluated in cohorts of 8 patients as a phase I study. Results: Weekly paclitaxel treatment at 60 mg/m{sup 2} per week with concurrent radiation led to dose-limiting toxicity in 4 of 16 patients (25%), including 3 who developed pneumonitis (either Grade 2 [1 patient] or Grade 3 [2 patients]) requiring steroids. Efforts to eliminate this toxicity in combination with weekly paclitaxel through treatment scheduling and CT-based radiotherapy simulation were not successful. By contrast, dose-limiting toxicity was not encountered among patients receiving concurrent radiation with paclitaxel given every 3 weeks at 135-175 mg/m{sup 2}. However, Grade 2 radiation pneumonitismore » not requiring steroid therapy was seen in 2 of 24 patients (8%) treated in such a fashion. Excessive radiation dermatitis was not observed with either paclitaxel schedule. Conclusions: Concurrent treatment with weekly paclitaxel and radiation therapy is not feasible after adjuvant AC chemotherapy for early-stage breast cancer. Concurrent treatment using a less frequent paclitaxel dosing schedule may be possible, but caution is warranted in light of the apparent possibility of pulmonary injury.« less
Authors:
 [1] ;  [2] ;  [2] ;  [2] ;  [3] ;  [4] ;  [2] ;  [2] ;  [5] ;  [6] ; ;  [6] ; ;  [2] ;  [4]
  1. Department of Medical Oncology, Dana-Farber Cancer Institute and Brigham and Women's Hospital, Boston, MA (United States). E-mail: hburstein@partners.org
  2. Department of Radiation Oncology, Dana-Farber Cancer Institute and Brigham and Women's Hospital, Boston, MA (United States)
  3. Department of Hematology/Oncology, Massachusetts General Hospital, Harvard Medical School, Boston, MA (United States)
  4. Department of Radiation Oncology, Massachusetts General Hospital, Harvard Medical School, Boston, MA (United States)
  5. (United States)
  6. Department of Medical Oncology, Dana-Farber Cancer Institute and Brigham and Women's Hospital, Boston, MA (United States)
Publication Date:
OSTI Identifier:
20793310
Resource Type:
Journal Article
Resource Relation:
Journal Name: International Journal of Radiation Oncology, Biology and Physics; Journal Volume: 64; Journal Issue: 2; Other Information: DOI: 10.1016/j.ijrobp.2005.07.975; PII: S0360-3016(05)02272-8; Copyright (c) 2006 Elsevier Science B.V., Amsterdam, Netherlands, All rights reserved; Country of input: International Atomic Energy Agency (IAEA)
Country of Publication:
United States
Language:
English
Subject:
62 RADIOLOGY AND NUCLEAR MEDICINE; CHEMOTHERAPY; DERMATITIS; DOXORUBICIN; ENDOXAN; INJURIES; MAMMARY GLANDS; NEOPLASMS; PATHOLOGY; PATIENTS; PNEUMONITIS; RADIATION DOSES; RADIOTHERAPY; SIMULATION; STEROIDS; SURGERY; TOXICITY